One-fourth of the way done now... 3 treatments in the past and 9 in the future. Yesterday's action was a bit quicker than the previous two, in part due to a subtle change in regimen. I don't really know the details (though I intend to send an email to the study PI in order to better understand it). Apparently there has been recent published research that suggested that the sugar and salt solutions that were administered for 30 minutes prior to and after the oxaliplatin were at best unnecessary and at worst were detrimental to reducing the side effects associated with the oxaliplatin. So when they were taken off the regimen, I received an extra 90 minutes of my life back (30 minutes on each end for the actual drip, and an approximate 30 minutes involved in awaiting the delivery and hooking up/disconnecting lines). Yay! - if the research is correct that is...
Had a long-ish telephone conversation with the clinical pharmacist involved in my treatment about the half-life of the chemo. He indicated that it varied from person-to-person, but that it will take anywhere from 4 to 6 months after the last treatment for my body to flush all of the chemicals down to an "undetectable" level. This roughly corresponds to the initial math I did, which is somewhat sobering. I also asked him about the dose of steroid that I am receiving, and he indicated that it was actually LOWER than the dose I would receive if I wasn't in the study, since it reacts sympathetically with the Aprepatin (Emend). He said that after the anti-emetic trial is done (3 more treatments, I think), he would be willing to try reducing the level of dexamethasone - but that the anti-emetic properties of the drug cocktail might be affected. I thanked him and said, "let's see how the next few treatments go before we try any of that." So that's the news on those previous posts - "Half-lives" and "Steroids."
The nurses involved in my treatment all expressed surprise at the interesting scalp/nose rash that developed on the first Monday after mt last treatment. It was quite pink, and a little bit bumpy, and eventually flaked away as would a sunburn. But it only happened on the top of my head and nose (not on my neck or ears, as you would expect with sunburn) and I wasn't REALLY out in the sun all that long. A second theory involving a hat purchase at Goodwill (97 cents, and I was cold while shopping for Fourth of July regalia), but - I know you won't believe this part - I didn't wear it on my nose and it did cover my ears. Weird. My other symptoms of hiccups, and heartburn, and constipation, and finger tingles, and throat tingles, and jaw pain, are all known and somewhat expected. We are trying a different combination of DulcoLax and Sennokot-S for the constipation, and the Prilosec OTC is handling the heartburn very well. The others I must just tolerate.
On a much lighter note, our annual 4th of July bash was a sparkling success. It was so great to be able to host it again, and all the neighbors, friends, and relatives that managed to come by were so pleased to see us all up and about and looking/acting so normally. I received an extra dose of hugs, and some people came back for seconds. Being surrounded by caring people is the best medicine anyone could ever ask for, and even the folks that couldn't make it this year sent very nice notes. As I have said before - and it's important to me to repeat it - I am a very lucky guy. Here's a personal "WHOOP-WHOOP" for all of you folks.